Colorado, 2019

Hail in Colorado, July 7, 2019

July 7, 2019 · NWS BOU · 2 events in 1 county or zone

A strong thunderstorm produced penny size hail near Louisville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong thunderstorm produced penny size hail near Louisville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 7, 2:31 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 7, 2:31 PM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
331 PM MDT Sun Jul 7 2019

.SHORT TERM...(This evening through Monday)
Issued at 331 PM MDT Sun Jul 7 2019

Most of the activity has been confined to the mountains and
foothills this afternoon. Temperatures over the plains still
running at or just below the convective temperature along the
urban corridor, but warmer east of a Sterling to Akron line. HRRR
spread the showers and thunderstorms northeast across the plains
after 23z. Best potential for severe storms will be northeast
where 100 mb ML CAPEs near 1800 j/kg, 400-700 j/kg urban corridor
and Palmer Divide. Thunderstorms may linger until 09z over the
northeast corner of the state tonight, but diminish in most areas
elsewhere by 06z. Plenty of low level moisture for a mixture of
stratus/fog mainly north and northeast of Denver late tonight so
added patchy fog in those areas around 12z Monday.

On Monday, overall scenario similar to this afternoon, but with
slightly higher CAPES overall in the afternoon. Flow aloft
southwesterly with storms developing over the higher terrain by
early afternoon, spreading across the urban corridor and northeast
plains after 21z. Directional shear weaker vs today, but if
convective temperatures can be reached then a decent chance of
thunderstorms across the plains by late afternoon. Marginal
risk for one or two severe thunderstorms north and east of Denver
in the afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 331 PM MDT Sun Jul 7 2019

A short wave aloft is expected to be moving out over the northeast
plains Monday evening which will be pushing a round of
thunderstorms ahead of it. Most thunderstorms should be over by
mid-evening with improving conditions after that. The upper air
pattern will be shifting to more westerly after this short wave,
which will bring a drying and warming trend to the state.
Temperatures should warm back into the 90s across the plains
through the end of the week, and overnight lows by next weekend
may be staying in the lower 60s. All the models show that Tuesday
will be nearly convection-free, due to the moderate westerly flow
aloft that flushes most moisture out of the state for about a 24
hour period. However, the medium range models are quick to bring
mid-level moisture back into the state, which will bring isolated
thunderstorm coverage back to the forecast area by Wednesday
afternoon and evening. The remainder of the week will then be a
struggle between moisture at mid-levels and warming temperatures
at low and mid levels which may warm enough to cap any convective
development. The mountains and foothills will see showers develop
each afternoon, but confidence in showers spreading onto the
plains will be lower. As the pattern evolves through the week, the
presence of the upper ridge will lead to weak winds at mid levels
and slow storm motions when they do develop. All in all, typical
July weather for Colorado will be the result. Those who like warm
temperatures will be pleased, while those who like to see showers
will also have somehing to track.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 331 PM MDT Sun Jul 7 2019

East/southeast this afternoon, then back to drainage this
evening. VFR conditions prevalent with scattered thunderstorms are
expected between 21z and 04z. The main threat with the storms
will be wind shifts with gusts to 30 knots. Could see brief ILS
restrictions with broken ceiling 5-6 kft agl if one of these
storms passes directly overhead.

&&

.HYDROLOGY...
Issued at 135 PM MDT Sun Jul 7 2019

Inflow to Dillon Reservoir should be
peaking this week, and releases down the Blue River below the dam
are expected to remain just below flood stage.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Cooper
LONG TERM...Dankers
AVIATION...Cooper
HYDROLOGY...Cooper
Hazardous weather outlook, Jul 7, 9:40 AM MST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1040 AM MDT Sun Jul 7 2019

COZ030>051-081645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1040 AM MDT Sun Jul 7 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains this
afternoon, then spread across the plains during the late afternoon
and evening. Most of today's storms will produce brief heavy rain
and wind gusts to 40 mph. One or two of the strongest storms on
the plains could produce hail up to an inch in diameter, wind
gusts to 60 mph, an an inch of rain in less than an hour. The
storms will end around midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be a chance of afternoon showers and thunderstorms for
much of the forecast area on Monday. From Tuesday through
Saturday it will be drier and somewhat warmer as an upper ridge of
high pressure builds over Colorado. Tuesday looks dry, then from
Wednesday through Saturday could see isolated afternoon or evening
thunderstorms. Temperatures will rise above seasonal normals
during the latter half of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Denver radar (KFTG), 56 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Boulder

When
July 7, 5:02 PM MST
Where
Boulder County, 1.06 mi W of Louisville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.980, -105.150

Hail, Boulder

When
July 7, 5:05 PM MST
Where
Boulder County, 1.48 mi NNE of Louisville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.000, -105.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834431, 834432.